Share Facebook
Crohn's Disease Forum » Treatment » Diarrhoea after Surgery


12-30-2007, 04:03 PM   #1
moto
 
diarrhoea after Surgery

Hello everyone, I am new to the forums

I had surgery on the 18th of december to remove part of my small bowel and then reatach the healthy ends. Been home for way over a week now but suffering from diarrhoea after every meal. It isnt immediate but maybe after an hour or so I need to go to the toilet. Finding myself taking multiple trips too.

My question is basically is having diarrhoea like this after surgery normal?

If this is normal how long does it usually take before the diarrhoea is less and less and I get more back to normal passing of stool?

Or is this actually quite worrying that im having diarrhoea everyday even after having surgery that was supposed to put and end to my crohns misery ?

Thanks for any advice and feedback.
12-30-2007, 04:18 PM   #2
Kev
Senior Member
 
Join Date: Jun 2006
Location: Halifax, NS, Canada

My Support Groups:
Hi Moto Welcome to the forum. I had a resection of my large bowel. Surgeon said I was cured. Felt great for 6 - 7 weeks after surgery.. no symptoms. Then it all came back. However, your and my surgeries are totally different, I read many submissions on this forum.. think everyone has a different outcome with meds, surgeries, whatever. perhaps best one to answer your question is your surgeon. Have you talked to him/her yet?

all the best
__________________
KEV

Dx'd July, 2006
Meds: Flagyl, Cipro, Pred, AZA.. to no effect
Low Dose Naltrexone Nov 2007 - May 2014
Remicade June 17th, 2014
12-30-2007, 04:36 PM   #3
moto
 
Got a consultancy on the 16th so will ask then. The good news is I am not in pain after eating and it isnt painful to go to the toilet. Just finding it hard to go outside at the moment unless I know im near a toilet ;D
12-30-2007, 07:07 PM   #4
Guest
New Member
 
Join Date: Oct 2007
hi moto, and welcome

i cant really advise on the diarrhoea issue, but i agree with kev - your surgical team should be able to tell you if this is an adjustment phase or if you need something to slow things down a bit.

but - lol - i do sympathise. i think most crohns patients know every single toilet in their cities, which ones are clean, which arent, which have locks on the doors etc...

just a helpful hint here.. years ago i obtained a "cant wait loo card" from nacc (the uk crohns and colitis group). it has been invaluable many times, i've jumped loo queues at concerts, and been allowed to use staff toilets just by showing this card.
12-31-2007, 12:22 AM   #5
GregD
Senior Member
 
Join Date: Dec 2007
I had surgery a little over two months ago. I also had diarrhea after my surgery. It got worse after I stopped taking percoset, which can constipate you. This is the response I got from my surgeon after I asked her about it. "It will be normal for you to have loose stool after the resection you had. I expect that your diarrhea is bile-salt malabsorption. I would usually recommend Welchol or Questran. This will bind the bile (that would ordinarily be absorbed by the intestine we removed) and keep this from irritating your colon (causing diarrhea)."

So far, I haven't taken the welchol or questran. I started taking probiotics, which, for the most part, have kept my diarrhea under control.
12-31-2007, 02:08 AM   #6
CdnCrohnie
 
I don't have any personal experience with this yet, as I have my first resection scheduled in the New Year, however, this was also a big concern of mine when making the decision. From what I have read, and heard from my surgeon, it really depends on which portion of your bowel was cut out, and exactly how much was taken out. Bile salts are absorbed in the terminal ileum, so if the resection involved that area, diarrhea after surgery is expected. Sometimes they wait for a while after the surgery to see if your intestines learn how to absorb the bile salts elsewhere, but if not, I was told I would need some medication to bind the bile salts. It also depends on what you are eating right now - if you are still on a fairly liquid diet, you would expect to have looser bowel movements for the time being.
12-31-2007, 09:25 AM   #7
Kev
Senior Member
 
Join Date: Jun 2006
Location: Halifax, NS, Canada

My Support Groups:
Yeah, if what u r experiencing is bile salts diarrhea, check the posts on here re Habba syndrome, or search the web. It may be a transient thing, or it may be something you'll have to deal with on an ongoing basis. I was warned that a possibility of something like this happening to me existed post gall bladder surgery, and in some patients the issue resolved itself within a few years, yet in others it just became a permanent reality.
01-01-2008, 08:19 PM   #8
Sojourn
Senior Member
 
Sojourn's Avatar
 
Join Date: Jun 2007
Location: Oklahoma City, Oklahoma
Welcome the forum. I had half of my right colon removed in November and I'm still having persistent diarrhea. I take Questran and it helps but doesn't bring normality. When I asked my GI about it, he said it's time to go to Remicade or Humira.
Reply

Crohn's Disease Forum » Treatment » Diarrhoea after Surgery
Thread Tools


All times are GMT -5. The time now is 04:27 PM.
Copyright 2006-2017 Crohnsforum.com